Custom Search

News

Friday 21 September 2007

Blood Pressure Medication Might Cause Violent Cough

By: Joe and Teresa Graedon - People's Pharmacy

Q: I have had a violent cough for several months and have been treated with four different medications, a chest X-ray and a blood test, all to no avail. I started taking lisinopril about the time this all began and noted that a cough was one of the side effects. When I asked my doctor, though, I was told that the drug was not the cause.

I have not been able to get restful sleep because of the constant coughing. Have you ever heard of such a reaction to this medication?

A: ACE inhibitors (benazepril, captopril, enalapril, fosinopril, lisinopril, quinapril and ramipril) are prescribed to lower blood pressure. They're very effective and usually well tolerated.

A persistent cough that doesn't respond to cough medicine is a common complication, however. One study from South Korea found that a daily iron supplement, ferrous sulfate, may help ease this symptom (Hypertension, August 2001). If not, your doctor might consider a different blood-pressure drug.

View the original text

Use of this site is subject to the following terms of use